Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

May 30, 2001Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2001, 6:34 PM CDT for Scurry County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 6:34 PM CDT (23:34 UTC)
Expired
May 30, 2001, 7:00 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 136 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302334
SVRMAF
TXC415-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT WED MAY 30 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCURRY COUNTY IN NORTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM 7 MILES NORTH OF HERMLEIGH...MOVING EAST AT  
15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  DUNN...INADALE...HERMLEIGH AND HUDD.

LARGE HAIL AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
C
LAT...LON 3289 10093 3254 10091 3253 10067 3295 10067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 30, 3:08 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED MAY 30 2001

LATEST SFC OBS SHOW WEAK FRONT HAS SLOWED TO NEAR THE NM/TX BORDER...
W/ANOTHER BEHIND IT EXTENDING FM SE CO SW TO SOCAL.  CONVECTION
ALONG THE FRONT RANGE NR THIS FRONT IS ALREADY STARTING TO FIRE...
W/AN IMPRESSIVE LOOKING CELL IN NE NM PER PUEBLO 88D.  CONSENSUS
AMONG THE MODELS IS THAT...AS ASSOCIATED UPPER LVL TROUGH MOVES
SOUTHEASTWARD OVERNIGHT...THIS CONVECTION WILL DEVELOP INTO AN MCS
AND CLIP THE NERN HALF OF THE CWA AS IT MOVES SE.

INSTABILITY IS PROGGED TO INCREASE THROUGHOUT THE EVENING IN THE NE
CWA...W/MESOETA FCST SOUNDINGS IN MITCHELL CO SHOWING LI/S IN
EXCESS OF -7 AND SBCAPES APPROACHING 3K J/KG.  MODERATE H85
LLJ TO SET UP OVR ERN CWA TO KEEP THE MSTR ON TAP AS WELL.  MESOETA
ADVERTISES PWATS APPROACHING 2"...HIGHER FOR THIS PART OF TX THAN IT
HAS IN SOMETIME...AND FLOODING COULD BE A PROBLEM LATER TONIGHT IN
LIEU OF RAINFALL A COUPLE OF NIGHTS AGO.  IN LIEU OF ACTIVITY THE
PAST COUPLE OF DAYS...CANNOT RULE OUT SOME OF THIS CONVECTION GOING
SEVERE...AND WILL MENTION THAT POSSIBILITY 1ST PD.

PLENTY OF BOUNDARIES/MSTR WILL BE LEFT OVR THURS MORNING...AND
WILL LEAVE PRECIP CHANCES IN FOR MOST OF THE CWA...TAPERING POPS TO
THE SE INTO THURS EVENING.  AFTER THAT...AVN BRINGS IN ANOTHER
TROUGH FRIDAY NIGHT...CLIPPING THE NERN CWA AGAIN.

TEMPS SHOULD BE A CAT OR SO COOLER THURS...OWING TO TROUGH
PASSAGE/FROPA AND INCREASE CLOUD COVER...AND THEN RIGHT BACK UP ON
FRIDAY.  A COMPARISON OF MESOETA FCST SNDNGS AND GUIDANCE SHOWS
MACHINE NUMBERS ARE IN THE BALLPARK ON HIGH TEMPS...BUT TOO COLD ON
LOWS...GIVEN THE PAST FEW RUNS.

EXTENDED LOOKS GOOD.  CANT RULE OUT PRECIP ON SAT...AS THE AVN WILL
PROBABLY ADJUST TIMING OF NEXT SHORTWAVE BETWEEN NOW AND THEN.
W/NOTHING TO HANG A HAT ON BUT MINOR DISTURBANCES ROTATING AROUND
THE UPPER LVL HIGH PROGGED OVR OLD MEX...WILL KEEP SUNDAY OUTWARD
DRY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/88/65/94    3321
LSA  62/82/65/94   S 3210
6R6  69/92/69/95    1221
MRF  55/87/53/88    1221
CNM  65/87/63/97    2110

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, May 30, 3:00 PM CDT, 3 hours 34 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED MAY 30 2001

.SYNOPSIS...
A WEAK COLD FRONT WILL BECOME STATIONARY ACROSS THE NORTHERN PERMIAN
BASIN OVERNIGHT.  THIS...ALONG WITH ABUNDANT LOW LEVEL MOISTURE AND
AN UNSTABLE ATMOSPHERE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT OVERNIGHT.

.THREATS...

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINOUS TERRAIN OF
NEW MEXICO...AND ALONG A STATIONARY FRONT DRAPED ACROSS THE NORTHERN
PERMIAN BASIN.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
NORTHEAST OF A LINE FROM ARTESIA...TO MIDLAND...TO GARDEN CITY.  VERY
HEAVY RAIN...HIGH WINDS...AND LARGE HAIL WILL BE THE PRIMARY THREAT
FROM THESE THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED
OVERNIGHT.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:58 PM CDTSevere Thunderstorm WarningMAFMitchell47 min
May 30, 6:59 PM CDTSevere Thunderstorm WarningMAFScurry46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.